28 September 2001 News Update
ZYBAN PRESCRIBING CHANGES
The Medicines Adverse Reactions Committee (MARC) is recommending that smoking cessation drug Zyban (bupropion) should be prescribed only after a person has unsuccessfully trialed other anti-smoking treatments.
The recommendation has been made to the Health Minister following a review of adverse reactions to bupropion.
Senior medical adviser Dr Stewart Jessamine, who sits on the MARC committee, said Zyban's safety had been closely monitored since it became available in New Zealand midway through last year.
The committee is now advising prescribers that Zyban should be considered only as a secondary intervention, and as part of a smoking cessation programme.
New Zealand's Centre for Adverse Reactions had recorded 218 reports of adverse reactions to Zyban up to August this year. These reports were collected from doctors, pharmacists and pharmaceutical companies.
Dr Jessamine said the nature and number of reactions to Zyban in New Zealand followed a similar pattern to reports in Australia and the United Kingdom.
He said in many cases it was difficult to establish the contribution of Zyban in the adverse reactions. Many of the adverse events may have been symptoms of nicotine withdrawal, making assessment of the reactions difficult.
Although not always serious, the reactions were severe enough for nearly all patients to stop treatment.
However, Dr Jessamine said despite the reports of adverse reactions, the committee was satisfied the benefits of bupropion still outweigh the risks when the medicine is used appropriately.
He said patients already on Zyban should continue taking the tablets, and if they have any concerns about side effects, they should contact their doctor.
Back to welcome page
Back to news archives